Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Birmingham, AL

February 11, 2009Blount County, Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 11, 2009, 1:04 PM CST for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2009, 1:04 PM CST (19:04 UTC)
Expired
Feb 11, 2009, 1:30 PM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 1:24 PM CSTNON-TSTM WND DMGBrookside, ALA FEW TREES WERE BLOWN DOWN NEAR REPUBLIC ROAD IN BROOKSIDE.
Feb 11, 1:24 PM CSTNON-TSTM WND DMGPalmerdale, ALA LARGE TREE WAS BLOWN DOWN AND BLOCKING A ROAD NEAR HIGHWAY 75 IN PALMERDALE.
Feb 11, 1:26 PM CSTNON-TSTM WND DMGFultondale, ALA LARGE LIGHT POLE WAS BLOWN DOWN ON INTERSTATE 65 SOUTH NEAR MOUNT OLIVE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 11:10 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111904
SVRBMX
ALC009-073-115-111930-
/O.NEW.KBMX.SV.W.0009.090211T1904Z-090211T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...
  NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF GARDENDALE...
  EXTREME WEST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF SPRINGVILLE...

* UNTIL 130 PM CST

* AT 101 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  SUSAN MOORE TO GARDENDALE...OR ALONG A LINE EXTENDING FROM
  BLOUNTSVILLE TO GARDENDALE...AND MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLAY...LOCUST FORK...FAIRVIEW AND DALLAS BY 110 PM CST...
  ROSA...SUSAN MOORE AND SNEAD BY 115 PM CST...
  SPRINGVILLE AND ALLGOOD BY 120 PM CST...
  ONEONTA BY 125 PM CST...

THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 271 THROUGH 272.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3412 8631 3410 8631 3407 8633 3397 8634
      3393 8637 3392 8635 3369 8653 3358 8695
      3413 8653 3416 8635
TIME...MOT...LOC 1904Z 232DEG 57KT 3412 8649 3372 8679

$$
JRA
1 follow-up statement
000 
WWUS54 KBMX 111918
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CST WED FEB 11 2009

ALC009-073-115-111930-
/O.CON.KBMX.SV.W.0009.000000T0000Z-090211T1930Z/
JEFFERSON AL-ST. CLAIR AL-BLOUNT AL-
118 PM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR EASTERN BLOUNT...WEST CENTRAL ST. CLAIR AND EXTREME NORTHEASTERN
JEFFERSON COUNTIES...

AT 114 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF SNEAD TO REMLAP...OR ALONG A LINE EXTENDING
FROM 8 MILES SOUTHWEST OF ALBERTVILLE TO 10 MILES WEST OF
SPRINGVILLE...MOVING NORTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ONEONTA AND HIGHLAND LAKE BY 125 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHEASTERN ALABAMA.

LAT...LON 3411 8631 3410 8633 3397 8634 3393 8637
      3392 8635 3391 8636 3376 8653 3379 8676
      3414 8643 3416 8635
TIME...MOT...LOC 1918Z 232DEG 57KT 3425 8627 3385 8658

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:19 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 11, 10:19 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CST WED FEB 11 2009

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

WATCHING CLOSELY AS MESOSCALE SITUATION EVOLVES THIS MORNING. AS
EXPECTED...MAIN LIMITING FACTOR/CONCERN FOR TODAY WILL BE
INSTABILITY. ENVIRONMENTAL WINDS ARE RATHER STOUT...50 KNOTS AT
ABOUT 2.5KFT ABOVE THE DECK...AND IT WILL NOT TAKE MUCH TO GET THIS
MOMENTUM DOWN TO THE SURFACE. BASED ON LATEST MSAS ANALYSIS AND
RUC13 FORECAST...CONCUR WITH SWOMCD REGARDING LOCATION OF BEST
INSTABILITY ACROSS THE SOUTHERN TIER OF CENTRAL ALABAMA. A FEW
BREAKS IN THE CLOUDS SHOWING UP IN THE VISIBLE SATELLITE ACROSS THIS
AREA...WITH TEMPS NOW RISING INTO THE 70 DEGREE RANGE AND DEWPOINTS
CREEPING UPWARD WELL INTO THE LOWER 60S. INFLUX OF COOLER AND DRIER
AIR IN THE MID LEVELS SHOULD ENHANCE CONVECTIVE POTENTIAL. AS THE
LINE MOVES INTO THE GRADUALLY DESTABILIZING ENVIRONMENT...WILL HAVE
TO WATCH CLOSELY FOR INTENSIFICATION. WHILE BRIEF SPINUPS CAN NOT BE
RULED OUT WITH THE LINE...STRONG WINDS SHOULD BE THE PRIMARY CONCERN
ACROSS THE NORTH. STILL HAVE CONCERNS THAT MORE ISOLATED CELLS IN
THE SOUTH MAY HAVE A BETTER SHOT AT A TORNADO AS CAPES AND SHEAR
CONTINUE TO CLIMB.

HAZARDOUS WEATHER OUTLOOK BEING UPDATED TO REFLECT LATEST THINKING
ON TIMING.

JD/81

&&

.AVIATION...12Z TAF DISCUSSION.

LOW CLOUDS WITH BASES NEAR 1500 FEET HAVE DEVELOPED OVER CENTRAL
ALABAMA THE PAST FEW HOURS AND EXPECT THEM TO PERSIST THROUGH
SUNRISE. SOUTHERLY WINDS WILL INCREASE TO 10-15 KNOTS BY SUNRISE.

AFTER SUNRISE...SOUTHERLY SURFACE WINDS WILL INCREASE TO NEAR 20
KNOTS BY 15Z DUE TO TIGHTENING PRESSURE GRADIENT AHEAD OF SURFACE
FRONT...WITH GUSTS TO 30 KNOTS. EXPECT LINE OF SHOWERS AND TSTMS TO
REACH TCL BY 17Z AND I-65 CORRIDOR BY 18Z...AND NEAR ANB AND MGM
BETWEEN 21 AND 22Z.  SVR STORMS POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA DUE TO HIGH SHEAR AND A SQUALL LINE MOVING FROM EAST TO
WEST.  RAIN SHOULD BE MOSTLY EAST OF ALABAMA BY 00Z WITH CLEARING
ABOUT 2 HOURS AFTER FRONTAL PASSAGE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY NORTHERN HALF UNTIL 6 PM WEDNESDAY.
LAKE WIND ADVISORY SOUTHERN HALF UNTIL 6 PM WEDNESDAY.

&&

50
Hazardous weather outlook, Feb 11, 1:00 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST WED FEB 11 2009

ALZ011>015-017>050-121230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM BIRMINGHAM TO
UNIONTOWN THROUGH 6 PM. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO
70 MPH. THESE WINDS WILL BE ASSOCIATED WITH A SQUALL LINE MOVING
QUICKLY EASTWARD ACROSS THE AREA. HOWEVER...A FEW SHORT LIVED
TORNADOES ARE POSSIBLE ALONG AND JUST AHEAD OF THE SQUALL LINE. AREAS
NEAR AND WEST OF INTERSTATE 65 WILL BE AFFECTED BY THE SQUALL LINE
GENERALLY BEFORE 2 PM. AREAS NEAR AND EAST OF INTERSTATE 65 WILL BE
AFFECTED THROUGH TO 6 PM.

WINDY CONDITIONS WILL CONTINUE THROUGH THIS EVENING. SOUTHERLY
WINDS WILL BE BETWEEN 15 AND 25 MPH...WITH A FEW GUSTS UP TO 50
MPH. THESE WINDS WILL BE CAPABLE OF DOWNING WEAKER TREES AND TREE
LIMBS. THE WINDS WILL SWING AROUND TO THE WEST AND SOUTHWEST BEHIND
THE SQUALL LINE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS THAT COULD BECOME
PROJECTILES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG STORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT.
THESE STORMS MAY PRODUCE SOME STRONG WIND GUSTS. AT THIS TIME...IT
APPEARS THE THREAT WILL BE FOR THE SOUTHERN HALF OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY...DUE TO THE THREAT OF SEVERE THUNDERSTORMS.

75/LINHARES

In the hours before

Local storm report, Feb 11, 11:48 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     NON-TSTM WND DMG BRILLIANT               34.02N 87.78W
02/11/2009                   MARION             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ALONG HIGHWAY 129 BETWEEN BRILIANT
            AND BEAR CREEK.

&&

MLINHARE
Local storm report, Feb 11, 11:49 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
02/11/2009                   LAMAR              AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN NEAR VERNON.

&&

MLINHARE
Local storm report, Feb 11, 11:58 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     NON-TSTM WND DMG LAKE TUSCALOOSA         33.27N 87.51W
02/11/2009                   TUSCALOOSA         AL   AMATEUR RADIO

            A FEW TREES WERE BLOWN DOWN NEAR LAKE TUSCALOOSA.

&&

MLINHARE
Local storm report, Feb 11, 11:59 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG HALEYVILLE              34.24N 87.62W
02/11/2009                   WINSTON            AL   EMERGENCY MNGR

            A FEW TREES DOWN IN HALEYVILLE.

1030 AM     TSTM WND DMG     LYNN                    34.04N 87.55W
02/11/2009                   WINSTON            AL   EMERGENCY MNGR

            ROOF DAMAGE TO HOME IN LYNN.

1045 AM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
02/11/2009                   LAMAR              AL   EMERGENCY MNGR

            A FEW TREES DOWN NEAR VERNON.

1139 AM     NON-TSTM WND DMG HAMILTON                34.14N 87.98W
02/11/2009                   MARION             AL   EMERGENCY MNGR

            TREE DOWN ON MILITARY STREET IN HAMILTON

1139 AM     NON-TSTM WND DMG GUIN                    33.97N 87.91W
02/11/2009                   MARION             AL   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 44 IN NE GUIN.

&&
Local storm report, Feb 11, 12:00 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     NON-TSTM WND DMG LAKE TUSCALOOSA         33.27N 87.51W
02/11/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN NEAR LAKE TUSCALOOSA.

&&

MLINHARE
Local storm report, Feb 11, 12:01 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND DMG SPRINGVILLE             33.77N 86.48W
02/11/2009                   ST. CLAIR          AL   EMERGENCY MNGR

            AT LEAST 5 TREES WERE BLOWN DOWN ON COUNTY ROAD 27 NEAR
            SPRINGVILLE

&&

MLINHARE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 11:11 AM CSTSevere Thunderstorm WarningBMXMarion, Winston34 min
Feb 11, 1:41 PM CSTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair34 min
Feb 11, 3:09 PM CSTSevere Thunderstorm WarningBMXCherokee25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.